Alert archive / New Jersey / Coastal Flood Statements in 2020
Coastal Flood Statement 27, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this coastal flood statement at Dec 17, 2020, 1:01 PM EST for Ocean County, New Jersey. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2020, 1:01 PM EST (18:01 UTC)
- Expired
- Dec 17, 2020, 5:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
County Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 16 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 611 m²/s²
- 0-3 km storm-relative helicity
- 1887 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099 WHUS41 KPHI 171801 CFWPHI Coastal Hazard Message National Weather Service Mount Holly NJ 101 PM EST Thu Dec 17 2020 NJZ026-172200- /O.NEW.KPHI.CF.S.0027.201217T1801Z-201217T2200Z/ Coastal Ocean- 101 PM EST Thu Dec 17 2020 ...lINGERING MINOR TIDAL FLOODING ALONG BACK BAYS... * WHAT...Up to one half foot of inundation above ground level in low- lying areas near shorelines and tidal back bays. * WHERE...Coastal Ocean. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Minor roadway flooding is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
1 follow-up statement
084 WHUS41 KPHI 172204 CFWPHI Coastal Hazard Message National Weather Service Mount Holly NJ 504 PM EST Thu Dec 17 2020 NJZ026-172315- /O.EXP.KPHI.CF.S.0027.000000T0000Z-201217T2200Z/ Coastal Ocean- 504 PM EST Thu Dec 17 2020 ...LINGERING MINOR TIDAL FLOODING IS ENDING... Tide levels continue to decrease on the back bays of New Jersey. The lingering minor flooding is coming to an end. $$ BAH
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood statement went out at Dec 17, 9:57 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Dec 17, 9:57 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
957 AM EST Thu Dec 17 2020
.SYNOPSIS...
Low pressure south of Long Island this morning will track
northeastward through tonight. High pressure will begin building
toward the region Friday, before centering itself across the Mid-
Atlantic region Friday night into Saturday. A couple of weak
disturbances could affect the area Sunday through Tuesday. High
pressure will briefly affect the area Tuesday night into Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 9:50 AM, low pressure centered just south of eastern Long
Island will continue to track northeastward through today. Plenty of
cold air in the wake of this storm and with snow on the ground in
much of our area this will keep temperatures cold. A tightened
pressure gradient remains in place, which is resulting in a gusty
breeze at times. The wind should relax some more especially this
afternoon as the overall pressure gradient weakens some. Some
lingering snow is across far northern New Jersey, with one more
notable narrow band moving across eastern Middlesex County and this
will pivot across much of Monmouth County.
Some subsidence on the backside of the surface low has resulted in
the clouds eroding across portions of the southern and western
areas. There should be at least some redevelopment of the clouds
through the day with a bit of heating. A plume of clouds extends
down Delaware Bay and then out over the ocean off the Delaware
Beaches. Radar shows some very week returns near the mouth of
Delaware Bay, therefore it looks like this is mainly just a cloud
plume.
Made some adjustments to the hourly grids to keep them current based
on the latest observations and trends.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Fairly deep H5 trough with strong shortwave energy passes
through the region, but the base of the trough and the
associated shortwaves will pass well south of Delmarva. As a
result, not expecting precip with its passage. Surface high
pressure continues to build in from the west.
A cold night on tap. Skies may clear out just enough after
midnight that, combined with light surface winds and fresh
snowpack, could result in strong radiational cooling conditions.
Even if the skies do not clear out, the fresh snowpack to the
north will allow for much colder temperatures than would
normally occur. Will undercut guidance north and west of the
Fall Line by several degrees and go with lows in the teens
tonight. Elsewhere, lows will be in the 20s.
Skies will clear out on Friday with abundant sunshine. Another
cold day with highs in the 30s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A quiet start to the long term period is expected, with a few
disturbances possible for the end of the weekend into early next
week, followed by quiet weather again for the middle of next
week..
High pressure is expected to build toward the area Friday night,
before settling across the Mid Atlantic region Saturday, then
shifting offshore Saturday night. This will bring dry conditions to
the area, along with relatively light winds.
As we move into the latter part of the weekend into early next week,
several surface low pressure systems will move across the Great
Lakes and across southern Canada. This will allow a few weak surface
troughs to move across the Mid Atlantic region as well. Meanwhile,
several short wave/vorticity impulses will move across the area as
well. The one thing missing is the vertical moisture. None of these
systems have a significant amount of moisture. Therefore mostly
dry conditions are forecast, with the exception of Sunday which
has a slight chance of rain or snow. It would not be surprising
to see precipitation develop with any of these disturbances.
Quiet conditions will return once again by Wednesday as high
pressure builds into the region. Then there is a chance for another
storm system late in the week next week beyond the long term period.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of today...VFR ceilings at times, with the potential for MVFR
ceilings to redevelop. North-northwest winds 10-15 knots with gusts
up to 25 knots, diminishing to 10 knots or less after 18z. Moderate
confidence.
Tonight...Low-end VFR/possible MVFR ceilings (2500-3500 feet)
possible. Light and variable winds. Low confidence on flight
category.
Friday...VFR. NW winds less than 10 kt. High confidence.
Outlook...
Friday night-Saturday night...Generally VFR. Light and variable
winds.
Sunday-Sunday night...Conditions may lower to MVFR or IFR. Slight
chance of showers. Light and variable winds become southwest during
the day.
Monday...Lower conditions early may improve later in the day. Winds
remain west to southwest 5-10 knots.
&&
.MARINE...
As of 9:50 AM, The winds have diminished enough and therefore the
Gale Warning has been changed to a Small Craft Advisory for all zone
(the strongest winds should be across the northern New Jersey
coastal waters into this afternoon). The advisory goes through today
for Delaware Bay and through tonight for the New Jersey and Delaware
Atlantic coastal waters. The winds will diminish later today and
tonight, however seas on the ocean will remain at or above 5 feet
through Friday.
Outlook...
Friday night-Monday...Conditions expected to remain below
advisory levels through the period.
&&
.TIDES/COASTAL FLOODING...
Widespread minor to locally moderate flooding occurred on the
Atlantic coast during the late evening high tide. We expect
another round of coastal flooding for the Thursday morning high
tide. This is a result of a long-duration northeast surface
wind, often exceeding 30-40 kt, in advance of the coastal low
affecting the area.
It seems the most likely areas for significant (moderate) flooding
are on the northern and central New Jersey coast, which will be
favorably positioned relative to the low. Offshore flow will
likely develop on the southern New Jersey and Delaware coasts
this morning, which may impede more widespread moderate
flooding from occurring. Nevertheless, it will take a good deal
of time for water evacuation, and the morning high tide is the
higher of the two daily astronomical tides. As a result, still
think the threat of moderate flooding is sufficiently high to
maintain the coastal flood warning for all of the Atlantic coast
and for the Delaware side of Delaware Bay.
We have, however, converted the coastal flood warning for tidal
portions of Cumberland County to a coastal flood advisory. As
winds become northerly to northwesterly, moderate flooding will
not likely occur at Bivalve and surrounding tidal locations.
We continue to monitor the potential for advisory-level flooding
on the tidal Delaware River. Currently, we still anticipate only
spotty minor flooding, so we have not expanded the advisory to
include areas north of the Commodore Barry Bridge for this
afternoon's high tide.
&&
.CLIMATE...
Here are the daily snowfall records for Wednesday, Dec 16 and
Thursday, Dec 17:
Dec 16
Allentown...9.2" in 2020 **NEW RECORD**
Atlantic City Airport...0.8" in 2010
Philadelphia...7.1" in 1896
Wilmington...3.5" in 1896
Dec 17
Allentown...2.1" in 2013
Atlantic City Airport...0.2" in 2013
Philadelphia...7.3" in 1932
Wilmington...2.2" in 1973
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Warning until 3 PM EST this afternoon for
NJZ012>014-020-022>027.
Coastal Flood Advisory until 3 PM EST this afternoon for
NJZ016-021.
DE...Coastal Flood Warning until 3 PM EST this afternoon for
DEZ002>004.
Coastal Flood Advisory until 3 PM EST this afternoon for
DEZ001.
MD...None.
MARINE...Small Craft Advisory until 6 AM EST Friday for ANZ450>455.
Small Craft Advisory until 4 PM EST this afternoon for ANZ430-
431.
&&
Synopsis...Robertson
Near Term...Gorse
Short Term...MPS
Long Term...Robertson
Aviation...Gorse/MPS/Robertson
Marine...Gorse/Robertson
Tides/Coastal Flooding...WFO PHI
Climate...WFO PHIHazardous weather outlook, Dec 17, 6:17 AM EST, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 617 AM EST Thu Dec 17 2020 NJZ001-007-008-PAZ054-055-060>062-181200- Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- 617 AM EST Thu Dec 17 2020 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ009-010-015-PAZ101>106-181200- Hunterdon-Somerset-Mercer-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 617 AM EST Thu Dec 17 2020 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ012-181200- Middlesex- 617 AM EST Thu Dec 17 2020 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ017>019-PAZ070-071-181200- Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia- 617 AM EST Thu Dec 17 2020 This Hazardous Weather Outlook is for southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ016-181200- New Castle-Salem- 617 AM EST Thu Dec 17 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern Delaware and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ013-014-020-025-026-181200- Western Monmouth-Eastern Monmouth-Ocean-Coastal Atlantic- Coastal Ocean- 617 AM EST Thu Dec 17 2020 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-NJZ022>024-027-181200- Kent-Inland Sussex-Delaware Beaches-Atlantic-Cape May- Atlantic Coastal Cape May-Southeastern Burlington- 617 AM EST Thu Dec 17 2020 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Delaware, southern Delaware and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ021-181200- Cumberland- 617 AM EST Thu Dec 17 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MDZ012-015-019-020-181200- Kent MD-Queen Annes-Talbot-Caroline- 617 AM EST Thu Dec 17 2020 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-452>455-181200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 617 AM EST Thu Dec 17 2020 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450-451-181200- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 617 AM EST Thu Dec 17 2020 ...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MPS
In the hours before
Local storm report, Dec 17, 12:29 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1229 PM EST THU DEC 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM SNOW WERNERSVILLE 40.33N 76.08W
12/17/2020 M10.5 INCH BERKS PA TRAINED SPOTTER
STORM TOTAL.
&&
STAARMANNLocal storm report, Dec 17, 12:31 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1231 PM EST THU DEC 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM SNOW WERNERSVILLE 40.33N 76.08W
12/17/2020 M9.5 INCH BERKS PA TRAINED SPOTTER
STORM TOTAL, INCLUDING SOME SLEET.
&&
STAARMANNLocal storm report, Dec 17, 12:33 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1233 PM EST THU DEC 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM SNOW 1 W CARTERET 40.58N 74.23W
12/17/2020 M8.0 INCH MIDDLESEX NJ TRAINED SPOTTER
&&
JEOLocal storm report, Dec 17, 12:37 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1237 PM EST THU DEC 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW BLAKESLEE 41.09N 75.59W
12/17/2020 M12.0 INCH MONROE PA TRAINED SPOTTER
&&
JEOLocal storm report, Dec 17, 12:46 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 PM EST THU DEC 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM SNOW DOYLESTOWN 40.31N 75.13W
12/17/2020 M7.0 INCH BUCKS PA PUBLIC
UPDATES PREVIOUS SNOW REPORT FROM
DOYLESTOWN. SOCIAL MEDIA REPORT.
&&
STAARMANNLocal storm report, Dec 17, 12:57 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EST THU DEC 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW WASHINGTON TWP 40.72N 75.63W
12/17/2020 M11.9 INCH LEHIGH PA TRAINED SPOTTER
&&
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 9:33 AM EST | Small Craft Advisory | PHI | 32 hr |
Nearby
Coastal Flood Statements in New Jersey, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.